Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 38, NWS Blacksburg, VA

July 13, 2003Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 13, 2003, 9:01 PM EDT for Montgomery County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 9:01 PM EDT (01:01 UTC)
Expired
Jul 13, 2003, 11:00 PM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 12 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 140103
FFWRNK
VAC121-140300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1100 PM EDT

* AT 901 PM EDT...THE PUBLIC REPORTED FLOODING ALONG FIRE TOWER      
  ROAD...MUDPIKE ROAD...ROCK ROAD...AND MEADOWCREEK ROAD.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1100 PM EDT INCLUDE
  SHAWSVILLE...PILOT AND RINER.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3709 8048 3699 8045 3706 8028 3719 8026

$$
06

06
1 follow-up statement
000 
WGUS71 KRNK 140202
FFSRNK
VAC121-140300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT SUN JUL 13 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES UNTIL 1100 PM EDT...

  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL HAD MOVED OUT OF THE WARNED AREA. HOWEVER...RUNOFF 
FROM EARLIER EXCESSIVE RAINFALL CONTINUES TO CAUSE FLOODING ALONG 
SOME ROADS. LAW ENFORCEMENT REPORTS MEADOWCREEK ROAD AND FAIRVIEW 
CHURCH ROAD BOTH REMAIN FLOODED AND CLOSED. IN ADDITION...FLOODING 
WAS REPORTED ON FIRETOWER ROAD...MUDPIKE ROAD...AND ROCK ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:05 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 13, 3:05 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT SUN JUL 13 2003

KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO
MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT
KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES
A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR
PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS.
MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY
RAINS.

THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF
LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS
EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING
TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO
LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED
POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO
DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED
MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY.
IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL.
HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW-
FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  80  64  85 /  50  40  20  20
LYH   62  80  64  85 /  50  40  20  20
DAN   65  83  66  88 /  60  40  30  30
BLF   58  78  60  83 /  30  20  20  20
LWB   57  76  59  80 /  30  20  20  20
BCB   58  78  60  83 /  30  20  20  20
TNB   59  77  61  80 /  60  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 13, 7:16 AM EDT, 13 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
2:00 PM AND 8:00 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY THROUGH SATURDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS
BECOME ORGANIZED.

In the hours before

Local storm report, Jul 13, 7:54 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2N BURNT CHIMNEY          VA   WIND DAMAGE
07/13/03   FRANKLIN                       TREES DOWN.

0730 PM    2N YANCEYVILLE            NC   WIND DAMAGE
07/13/03   CASWELL                        TREES DOWN.
Local storm report, Jul 13, 8:17 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    RADFORD                   VA   0.75 IN HAIL
07/13/03   RADFORD                        PENNY SIZED HAIL.

0750 PM    RADFORD                   VA   WIND DAMAGE
07/13/03   RADFORD                        TREES DOWN ON POWER
                                          LINES.REPORTED BY THE
                                          POLICE DEPARTMENT.
Local storm report, Jul 13, 8:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    KEELING                   VA   WIND DAMAGE
07/13/03   PITTSYLVANIA                   TREES DOWN ALONG HWY
                                          360.
Local storm report, Jul 13, 8:44 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    PENHOOK                   VA   WIND DAMAGE
07/13/03   FRANKLIN                       TREES DOWN FROM TOWN TO
                                          SMITH MTN LAKE.

0800 PM                              VA   WIND DAMAGE
07/13/03   BEDFORD                        TREES DOWN ALONG SMITH
                                          MTN LAKE SHORE.
Local storm report, Jul 13, 8:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    RIPPLEMEAD                VA   0.75 IN HAIL
07/13/03   GILES                          PENNY SIZED HAIL ALONG
                                          BIG STONEY CREEK.
                                          REPORTED BY SHERIFF.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:17 PM EDTSevere Thunderstorm WarningRNKMontgomery28 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningRNKFloyd46 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
Jul 13, 8:56 PM EDTFlash Flood WarningRNKCharlotte3 hr
Jul 13, 10:11 PM EDTFlash Flood WarningRNKFranklin, Patrick2 hr
Jul 13, 11:10 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.